naturewn.com

Trending Topics

FDA Strengthens Warning Labels for Fluoroquinolone Antibiotics

Jul 27, 2016 11:56 PM EDT
Close
Frozen: The Musical trailer

The U.S. Food and Drugs Association has announced that it will be strengthening the warning labels of a certain class of antibiotics due to its potential permanent disabling side effects.

The said antibiotic is what is normally known as fluoroquinolones. This include levofloxacin (Levaquin), ciprofloxacin (Cipro), ciprofloxacin extended-release tablets, moxifloxacin (Avelox), ofloxacin and gemifloxacin (Factive).

The change in label warnings were made after the FDA safety review showed that both oral and injectable fluroquinolones are associated with disabling side effects involving tendons, muscles, joints, nerves and the central nervous system. FDA noted that the side effects may occur hours or weeks after exposure and may be potentially permanent. Furthermore, two side effects may occur at once.

"Fluoroquinolones have risks and benefits that should be considered very carefully," said Edward Cox, M.D., director of the Office of Antimicrobial Products in the FDA's Center for Drug Evaluation and Research, in a press release. "It's important that both health care providers and patients are aware of both the risks and benefits of fluoroquinolones and make an informed decision about their use."

FDA noted that fluoroquinolones should be reserved for more serious bacterial infections, including anthrax, plague and bacterial pneumonia. Health care providers should opt for other antibacterial options for conditions, such as acute bacterial sinusitis, acute exacerbation of chronic bronchitis and uncomplicated urinary tract infections, because the drug may become more detrimental than helpful.

According to the report from CBS News, FDA first reported concerns about fluoroquinolones in 2008 due to increased risk of tendinitis and tendon rupture. FDA also issued another warning regarding the drug because it could worsen symptoms of the neuromuscular disease myasthenia gravis, which could lead to irreversible peripheral neuropathy.

With the new labeling changes, pharmaceuticals are required to update the Boxed Warning and revise the Warnings and Precautions section of the label to include the disabling and potentially irreversible adverse reactions that can occur together.

© 2017 NatureWorldNews.com All rights reserved. Do not reproduce without permission.

Join the Conversation

arrow
Email Newsletter
About Us Contact Us Privacy Policy Terms&Conditions
Real Time Analytics